Moisturisers 'can aggravate eczema'

By Rod Minchin,Press Association
Sunday 23 October 2011 05:44
comments

Using moisturiser to treat eczema could make the condition worse, scientists have claimed. Ointments such as aqueous cream BP reduce the thickness of healthy skin, aiding irritation, research from Bath University found.

Aqueous cream BP is the most widely prescribed moisturiser for the treatment of dry skin conditions. However, it contains a detergent, sodium lauryl sulphate, which can increase the permeability of the skin barrier.

The study found that when healthy volunteers applied the cream daily over four weeks, it made their skin more susceptible to irritation by chemicals.

Manda Tsang, a researcher on the project, published in the British Journal of Dermatology, said: "Our study suggests that it might be better for eczema patients to use oil-based ointments on damaged skin."

Join our new commenting forum

Join thought-provoking conversations, follow other Independent readers and see their replies

View comments